Illinois, 2014

Flash Flooding and Hail in Illinois, October 2, 2014

October 2, 2014 · NWS LSX · 5 events in 4 counties and zones

Additional severe storms developed during the late morning through evening hours of Oct. 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Additional severe storms developed during the late morning through evening hours of Oct. 2nd. There were several reports of flash flooding, damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 2, 5:39 AM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Oct 2, 5:39 AM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
639 AM CDT Thu Oct 2 2014

.SHORT TERM:  (Through Tonight)
Issued at 330 AM CDT Thu Oct 2 2014

Focus will be precip thru the period. Much of the region is
expected to receive multiple rounds of TSRA today and into
tonight. Currently no changes to the FFA are anticipated.
However, if any changes where made, it would likely be expanded
ewd and into tonight.

Mdls are in fairly good agreement regarding synoptic features thru
the period. Yet another line of TSRA currently over cntl MO shud
reach the MIS rvr around 12z. This line is expected to gradually
weaken as it continues to shift ewd this morning. The next round
is currently over OK and expected to impact wrn/nrn portions of
the CWA late this morning. There is some uncertainty how far E
TSRA will develop with this S/W, perhaps into cntl portions of the
CWA. By this time, the next round of TSRA shud have developed
across across ern KS/OK near the sfc low and adjacent fnts. This
shud develop some sort of QLCS and propagate ENE thru the region
this eve and overnight. This line is expected to move thru the CWA
overnight with the bulk of the precip ending by Fri morning.
However, the NSSL WRF does suggest the def-zone precip associated
with the leading trof much later than the global and other large
scale mdls.

With warm temps and dewpoints associated with this system, severe
storms will be possible thru the night as shear increases.
However, with mdls depicting K index values into lower 40C,
believe heaving rain and flash flooding is a greater threat. That
said, if ongoing storms can move out of the region quickly and
more insolation during the day, the threat for severe storms will
increase greatly. For now, it appears greater threat will remain
SW of the CWA.

.LONG TERM:  (Friday through Wednesday)
Issued at 330 AM CDT Thu Oct 2 2014

Focus turns to temps thru the period.

Have added slight chance PoPs on Fri to partially account for the
slower NSSL WRF soln mentioned above, but mainly due to anticipated
SHRA associated with the main trof. With additional cloud cover
expected with the main trof and strong/gusty nwly winds, have
trended aob the coolest MOS thru Fri night as clouds are expected
to clear out. Fri night may be the first frost of the fall as
temps are expected to drop into the mid to lower 30s. Sheltered
regions wud be most at risk as winds shud stay up around 5 to 8
kts overnight. Cold temps continue thru Sat with sub-zero 850mb
temps across much of the CWA.

Few changes made to forecast for next week due to uncertainty
among mdls. Mdls are in generally good agreement until Tues when
mdl solns diverge greatly.

&&

.AVIATION:  (For the 12z TAFs through 12z Friday Morning)
Issued at 634 AM CDT Thu Oct 2 2014

Active weather the next 24 hours makes this forecast very
difficult in terms of timing of thunderstorms. Currently there is
a band of active convection that stretches across the center of
the forecast area, paralleling Interstate 70. This activity is
expected to gradually shift north as the effective boundary from
last nights convection moves north. Then another round of strong
to severe thunderstorms is expected to sweep east across the area
this afternoon/evening ahead of a strong cold front. East to
southeast wind will become south/southwest ahead of the front and
then swing around to the northwest in its wake. Period of light
rain and IFR conditions is expected behind the cold front with
winds increasing on Friday.

Specifics for KSTL:

Scattered showers and a few thunderstorms will continue to be in
the vicinity of the airport for the next few hours before lifting
north. East wind should become southerly by mid morning as the
boundary lifts north. Then another line of strong to severe
thunderstorms is expected to develop and move across the terminal
during the late afternoon/early evening hours. Wind will become
northwest in the wake of the front with a period of IFR
conditions, and possibly even some light stratiform rain. Wind
will increase and become gusty on Friday as pressure gradient
strengthens.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH through this evening FOR Audrain MO-Boone MO-
     Callaway MO-Cole MO-Gasconade MO-Knox MO-Lewis MO-Lincoln
     MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-
     Pike MO-Ralls MO-Shelby MO-Warren MO.

IL...FLASH FLOOD WATCH through this evening FOR Adams IL-Brown IL-
     Calhoun IL-Greene IL-Jersey IL-Macoupin IL-Montgomery IL-
     Pike IL.

&&

WFO LSX
Hazardous weather outlook, Oct 2, 3:06 AM CST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
406 AM CDT THU OCT 2 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
406 AM CDT THU OCT 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS THE
REGION. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY THREATS.

HEAVY RAIN AND FLASH FLOODING ARE ALSO POSSIBLE OVERNIGHT ACROSS
PORTIONS OF CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL
AND SOUTHWEST ILLINOIS. A FLASH FLOOD WATCH IS IN EFFECT...PLEASE
REFER TO THE WATCH PRODUCT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS.

TILLY

In the hours before

Local storm report, Oct 2, 7:32 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
832 AM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 AM     FLOOD            TROY                    38.98N  90.98W
10/02/2014                   LINCOLN            MO   LAW ENFORCEMENT

            FLOODNIG REPORTED IN KNOWN PROBLEM AREAS.

&&

CARNEY
Local storm report, Oct 2, 8:16 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
916 AM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HEAVY RAIN       WINFIELD                39.00N  90.74W
10/02/2014  M3.92 INCH       LINCOLN            MO   BROADCAST MEDIA

            ENDING THIS MORNING.

&&

DYE
Special weather statement, Oct 2, 8:20 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
920 AM CDT THU OCT 2 2014

MOZ052-060-021445-
LINCOLN MO-WARREN MO-
920 AM CDT THU OCT 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARREN AND LINCOLN
COUNTIES UNTIL 945 AM CDT...

AT 918 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAWK POINT...OR 6 MILES NORTH OF
WARRENTON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TROY...
  HAWK POINT...
  DAVIS...
  MOSCOW MILLS...
  WINFIELD...

THIS STORM WILL AFFECT CUIVRE RIVER STATE PARK.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 70 IN MISSOURI NEAR EXIT 193.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY
Local storm report, Oct 2, 8:27 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
927 AM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLOOD            COLUMBIA                38.95N  92.33W
10/02/2014                   BOONE              MO   TRAINED SPOTTER

            WATER OVER RANGELINE RD AT JUNCTION OF RT AB. VEHICLES
            STILL MAKING THEIR WAY THROUGH THE WATER.

0920 AM     HEAVY RAIN       COLUMBIA                38.95N  92.33W
10/02/2014  M4.32 INCH       BOONE              MO   TRAINED SPOTTER

            WATER OVER RANGELINE RD AT JUNCTION OF RT AB. VEHICLES
            STILL MAKING THEIR WAY THROUGH THE WATER.

&&

CARNEY
Local storm report, Oct 2, 8:45 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
945 AM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 AM     FLOOD            CALIFORNIA              38.63N  92.57W
10/02/2014                   MONITEAU           MO   LAW ENFORCEMENT

            MONITEAU EMERGENCY DISPATCH REPORTS WATER ON ROADS IN
            SEVRAL LOCATIONS INCLUDING ON HWY 179 NEAR SANDY
            HOOK...AND US RTE 50 NEAR TIPTON.

&&

CARNEY
Local storm report, Oct 2, 9:01 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1001 AM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       ASHLAND                 38.77N  92.26W
10/02/2014  M5.00 INCH       BOONE              MO   TRAINED SPOTTER

            TOTAL SO FAR.

&&

DYE

The radar

The Lincoln radar (KILX), 98 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Macoupin

When
October 2, 9:55 AM CST
Where
Macoupin County, Palmyra
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.430, -90.000

Thunderstorm winds blew down three power poles on Illinois Route 111.

Flash Flood, Macoupin

When
October 2, 10:20 AM CST to 6:00 PM CST
Where
Macoupin County, Medora to 3.27 mi E of Hornsby
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.170, -90.130

Up to seven inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded in the area. Also, there were numerous ditches overflowing and several creeks were out of their banks.

Flash Flood, Calhoun

When
October 2, 11:00 AM CST to 9:30 PM CST
Where
Calhoun County, 1.92 mi WSW of Beechville to 1.38 mi NNE of Brussels
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.958, -90.662

Between 5 and 6 inches of rain fell in a short amount of time causing flash flooding. Numerous roads throughout the county were flooded.

Flash Flood, Jersey

When
October 2, 11:00 AM CST to 6:00 PM CST
Where
Jersey County, 2.79 mi W of Monument to 14.69 mi E of Delhi
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.970, -90.522

Between 5 and 6 inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded throughout the county.

Hail, St. Clair

When
October 2, 12:15 PM CST
Where
St. Clair County, (Blv)scott Afb Belle
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
38.550, -89.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548036, 548038, 548039, 548043, 548058.